Florida, 2008Flash Flood and Hail in Florida, May 24, 2008
May 24, 2008 · NWS MFL · 8 events in 3 counties and zones
A shortwave moved across South Florida during the afternoon hours allowing multiple severe thunderstorms to develop across southeast Florida. A total of 8,300 customers lost power due to the severe thunderstorms in the three-county area of Palm Beach, Broward and Miami-Dade counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved across South Florida during the afternoon hours allowing multiple severe thunderstorms to develop across southeast Florida. A total of 8,300 customers lost power due to the severe thunderstorms in the three-county area of Palm Beach, Broward and Miami-Dade counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 10:51 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, May 24, 10:51 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1151 AM EDT SAT MAY 24 2008
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF MAINLAND SOUTH FL
UNTIL 9 PM EDT THIS EVENING...
...DAMAGING WINDS AND LARGE HAIL POSSIBLE...
.UPDATE...SENT PRODUCT UPDATES TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ISSUED BY THE STORM PREDICTION CENTER EFFECTIVE UNTIL
9 PM EDT THIS EVENING. THE WATCH ENCOMPASSES ALL OF MAINLAND
SOUTH FL AS SEVERE JUST CANNOT BE RULED OUT ANYWHERE.
HOWEVER...ORIGINAL EARLIER MORNING THOUGHTS ON THE FOCUS BEING FROM
LAKE OKEECHOBEE TO ALONG THE EAST COAST FROM PALM BEACH COUNTY
SOUTH TO MIAMI-DADE STILL LOOKS ON TARGET. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS. AS IS ALWAYS THE
CASE THOUGH...WILL HAVE TO CLOSELY MONITOR STORMS ALONG
BOUNDARIES...ESPECIALLY THE ATLANTIC SEA BREEZE FOR A QUICK
TORNADO SPIN UP...BUT OVERALL THREAT IS FOR WIND/HAIL...WHICH
COULD EXTEND INTO THE EVENING HOURS DUE TO THE SHORTWAVE
ENERGY/PVA COMING IN FROM THE NORTH. /GREGORIA
&&
.PREV DISCUSSION... /ISSUED 958 AM EDT SAT MAY 24 2008/
UPDATE...THE STAGE IS SET FOR AN ACTIVE AFTERNOON. THE 12Z MIAMI
SOUNDING IS EVEN MORE UNSTABLE THAN YESTERDAY WITH CAPE NEAR 4000
J/KG...LI OF -9C...AND A FAVORABLE PROFILE OF SFC/LOW LEVEL
MOISTURE BELOW MID/UPPER DRY. 0-6 KM SHEAR IS 30 KT AND COULD
INCREASE A BIT THIS AFTERNOON AS A WELL DEFINED SHORTWAVE IS SEEN
IN WATER VAPOR IMAGERY MOVING SOUTHEAST INTO CENTRAL FL THIS
MORNING. GIVEN THE INSTABILITY...FULL SUNSHINE THIS MORNING IN A
SULTRY AIRMASS...AND THE SHORTWAVE MOVING INTO THE AREA THIS
AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
THIS AFTERNOON...WITH SOME POSSIBLY BECOMING SEVERE.
STORMS WILL BECOME FOCUSED ALONG THE ATLANTIC SEA BREEZE. GFS/NAM
MOS DO NOT SHOW THE SEA BREEZE...BUT NAM-WRF DOES AND THE WIND
PROFILE ON THE MORNING SOUNDING ALONG WITH THE STRONG HEATING
SUGGESTS THAT ONE WILL DEVELOP. SEVERE WEATHER THREATS THIS
AFTERNOON WILL BE DAMAGING WINDS AND HAIL. FREQUENT LIGHTNING IS
EXPECTED WITH THE STORMS AS WELL. UPDATED FCST HIGHLIGHTS THIS
POTENTIAL.
GFS SHOWS ANOTHER SHORTWAVE MOVING SOUTHWARD LATER TONIGHT...AND
THIS COULD IGNITE MORE STORMS ESPECIALLY OVER THE GULF STREAM
TONIGHT...WITH A FEW POSSIBLY AFFECTING THE EAST COAST AS WELL.
UPDATED ALREADY OUT. /GREGORIA
AVIATION...VERY LIGHT WINDS AND MOSTLY CLEAR SKIES THIS MORNING HAS
ALLOWED FOR SOME AREAS OF 5-6SM IN MIST OVER SOUTH FLORIDA. THIS
SHOULD QUICKLY BURN OFF BY 14Z. SURFACE RIDGE OVER FAR SOUTHERN
PENINSULA WILL MOVE SOUTH AND EAST THIS AFTERNOON AS LOW PRESSURE
OFF THE CAROLINAS MOVES EAST. THIS WILL ALLOW WINDS TO BECOME S-SW
OVER ALL TERMINALS BETWEEN 14Z-18Z...WITH A SEABREEZE EXPECTED AT
ALL EAST COAST TERMINALS BY 18Z. EXPECT ANOTHER ACTIVE DAY OF
SHOWERS AND TSTMS ONCE SEABREEZES BEGIN TO INTERACT WITH MOIST AND
UNSTABLE AIRMASS...WITH GREATEST FOCUS FOR ACTIVITY ALONG EAST
COAST SITES. POTENTIAL EXISTS FOR STRONG WIND GUSTS AND EVEN SMALL
HAIL. CONVECTION COULD LINGER BEYOND 00Z AS SHORTWAVE MOVES ACROSS
AREA...WITH MOST ACTIVITY GONE BY 03Z TONIGHT. /RM
PREV DISCUSSION... /ISSUED 327 AM EDT SAT MAY 24 2008/
DISCUSSION...UPPER RIDGE BUILDS OVER THE MS RIVER VALLEY WHILE AN
UPPER TROUGH DEEPENS ALONG THE ATLANTIC SEABOARD TODAY AND TONIGHT.
RIDGE WILL BECOME POSITIVELY TILTED ACROSS THE GULF COAST AND THE SE
U.S. THROUGH TUE AS A CUTOFF UPPER LOW FORMS NE OF THE BAHAMAS. THE
UPPER RIDGE RETROGRADES WED INTO NEXT WEEKEND AS A SHORT WAVE DIVES
THROUGH NEW ENGLAND...SUCKING THE CUTOFF LOW NE...WEAKENING AND
DISSIPATING THE SYSTEM. ANOTHER SHORT WAVE DIVES THROUGH THE MIDWEST
AND OFF OF THE SE U.S. COAST...DEEPENING THE TROUGH AGAIN OFF THE
THE EASTERN SEA BOARD THU INTO NEXT WEEKEND.
FOR THE SHORT TERM...TODAY THROUGH SUN NIGHT...SHORT WAVE MOVING SE
INTO THE UPPER TROUGH...LEADING TOWARD THE CUTOFF NE BAHAMAS UPPER
LOW...DEVELOPS A SURFACE LOW OFF OF THE SE U.S. COAST. AS THE SUR
-FACE LOW DEEPENS AND MOVES E...A SURFACE TROUGH EXTENDING WESTWARD
FROM THE LOW ACROSS N FLA...MOVES STEADY S DOWN THE FLA PENINSULA AND
OFF OF THE S END OF THE PENINSULA SAT NIGHT. HIGH PRES BUILDS OVER
THE SE U.S. AND INTO THE ATLC...PUSHING A BACK DOOR FRONT FROM NE TO
TO SW ACROSS S FLA SUN. DECENT PRECIPITABLE WATER...NW STEERING
WINDS...E COAST SEA BREEZE WITH A MODERATELY UNSTABLE ATMOSPHERE
LEAD TO A ROUND OF SHOWERS AND THUNDERSTORMS...MAINLY INTERIOR AND
E TODAY...ENDING IN THE EVE. WITH THE FRONT...MINIMAL ACTIVITY EX
-PECTED SUN...MAINLY AFFECTING SW FLA. CLEARING SUN NIGHT THOUGH
SOME SHOWERS MAY SNEAK IN FROM THE ATLC ONTO THE E COAST ON THE
EASTERLY FLOW. FOR TODAY...THUNDERSTORMS WILL BE SCATTERED W BUT
POSSIBLY NUMEROUS E INTERIOR AND E COAST. SOME OF THE THUNDERSTORMS
COULD BECOME STRONG WITH LOCALLY HEAVY RAINS AND GUSTY WINDS. ALL
GUIDANCE APPEARS IN LINE/REASONABLE WITH TEMPS E COAST THOUGH A
LITTLE COOLER THAN WHAT IS EXPECTED.
EXTENDED PERIOD...MON THROUGH FRI...TURNING COOLER AND DRIER MON
THROUGH WED THOUGH STRAY SHOWERS ON THE EASTERLY BREEZE COULD MOVE
ONTO THE E COAST...BUT NOT IN THE THIS FORECAST AT THIS TIME. THU
INTO FRI...DEEPER MOISTURE BEGINS TO MOVE OVER S FLA AS THE HIGH
MOVES EASTWARD INTO THE ATLC.
AVIATION...CALM WINDS, CLEAR SKIES, AND AMPLE LOW LEVEL MOISTURE
WILL ALLOW FOR AREAS OF FOG TO DEVELOP THIS MORNING WITH NEARLY ALL
SITES AT RISK OF REDUCED VISIBILITIES BEFORE AND AROUND SUNRISE. A
COUPLE HOURS AFTER SUNRISE ENOUGH MIXING SHOULD BEGIN TO OCCUR TO
THIN AND BURN OFF THE FOG. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ALSO BEGIN TO DEVELOP DURING THE MID TO LATE MORNING HOURS. THE FLOW
IS EXPECTED TO BE SW DURING SAT, AND THIS WILL ALLOW MOST TSRA TO
OCCUR ACROSS THE EAST COAST SITES AS THE BEST CONVERGENCE OCCURS
ALONG THE EAST COAST SEA BREEZE. GUSTY WINDS AND LOW VIS INTO THE
IFR RANGE MAY OCCUR IN ANY TSRA.
MARINE...WINDS LESS THAN 25 KNOTS WITH SEAS LESS THAN 4 FEET TODAY
AND TONIGHT. WINDS SHIFT TO NW TO N THROUGH THE NIGHT TONIGHT AND
INCREASE SUN INTO SUN WITH SMALL CRAFT ADVISORY SUN NIGHT ATLC WATERS
AS GULF STREAM REACTS TO THE NORTHERLY FLOW WITH EXERCISE CAUTION IN
THE OUTER GULF WATERS. THIS WILL PERSIST THROUGH MOST OF MON THEN AS
WINDS RELAX...SEAS DECREASE.
FIRE WEATHER...NO PROBLEMS TODAY AND SUN. DRIER AIR MON AND TUE
LOWER DEW POINTS WITH RH VALUES LOWER...BUT NO CONCERNS AS OF RIGHT
NOW.
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 24, 10:37 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1137 AM EDT SAT MAY 24 2008
FLZ063-066>075-168-172>174-250200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1137 AM EDT SAT MAY 24 2008
...SEVERE THUNDERSTORM WATCH ALL OF MAINLAND SOUTH FL UNTIL 9 PM EDT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON. THE GREATEST COVERAGE OF
STORMS WILL BE FROM LAKE OKEECHOBEE SOUTH THROUGH PALM BEACH, BROWARD
AND NORTHERN MIAMI-DADE COUNTIES. DAMAGING WINDS, HAIL AND FREQUENT
LIGHTNING WILL BE THE BIGGEST THREATS WITH THE STORMS.
WIND: SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE
AREA. THE HIGHEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM LAKE
OKEECHOBEE TO THE EAST COAST FROM PALM BEACH COUNTY SOUTH TO
MIAMI-DADE COUNTY, DUE TO LAKE BREEZE AND SEA BREEZE INTERACTIONS.
DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THE STORMS THIS
AFTERNOON AND EVENING.
HAIL: THE STRONGEST STORMS ARE CAPABLE OF PRODUCING HAIL OF QUARTER
SIZE OR LARGER.
FLOODING: HEAVY RAINS MAY OCCUR WITH THE SHOWERS AND THUNDERSTORMS
OVER LAKE OKEECHOBEE AND THE EASTERN HALF OF SOUTH FLORIDA. THIS
MAY CAUSE PONDING OF WATER ON POORLY DRAINED ROADWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LATE SEASON COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY, BRINGING
COOLER AND LESS HUMID CONDITIONS TO MAINLAND SOUTH FLORIDA. NORTH
WINDS BEHIND THE FRONT WILL LEAD TO BUILDING GULF STREAM SEAS OF
UP TO 7 FEET BY SUNDAY EVENING.
RIP CURRENTS WILL RETURN TO EAST COAST BEACHES SUNDAY AS WINDS
BECOME NORTHEAST, WITH THE GREATEST THREAT MEMORIAL DAY AND
TUESDAY AS NORTHEAST TO EAST WINDS INCREASE ALONG THE EAST COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON. SPOTTERS
ARE ENCOURAGED TO REPORT WIND GUSTS ABOVE 40 MPH, ANY HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 24, 12:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT SAT MAY 24 2008
FLZ073-074-173-241800-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
135 PM EDT SAT MAY 24 2008
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN MIAMI-DADE COUNTY...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOULDS...MOVING NORTHEAST AT 13 MPH.
THIS STORM WILL AFFECT...
SOUTH MIAMI HEIGHTS...
WEST PERRINE...
CUTLER RIDGE...
HOWARD...
PALMETTO BAY...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2562 8028 2560 8031 2559 8030 2553 8031
2549 8042 2568 8043 2578 8025
TIME...MOT...LOC 1735Z 245DEG 11KT 2559 8040
BAXTERSpecial weather statement, May 24, 12:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
158 PM EDT SAT MAY 24 2008
FLZ073-074-173-241830-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
158 PM EDT SAT MAY 24 2008
...SEVERAL STRONG THUNDERSTORMS MOVING ACROSS METROPOLITAN
MIAMI-DADE COUNTY...
AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KENDALE LAKES...MOVING NORTHEAST AT 14 MPH.
ADDITIONAL STRONG STORMS WERE LOCATED NEAR CUTLER RIDGE...AND IN TEH
REGION BETWEEN CORAL GABLES AND MIAMI BEACH.
THESE STORMS WILL AFFECT...
WESTWOOD LAKES...
FIU SOUTH CAMPUS...
SWEETWATER...
UNIVERSITY OF MIAMI...
DORAL...
VIRGINIA GARDENS...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING STRIKES...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2578 8013 2574 8017 2573 8022 2572 8024
2570 8024 2567 8026 2553 8041 2573 8053
2596 8025 2584 8017 2576 8018 2578 8014
2580 8015
TIME...MOT...LOC 1757Z 231DEG 12KT 2574 8041
70/DDSpecial weather statement, May 24, 1:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
202 PM EDT SAT MAY 24 2008
FLZ066-069-070-241900-
HENDRY FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
202 PM EDT SAT MAY 24 2008
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN COLLIER AND SOUTHEAST
HENDRY COUNTIES...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
HENDRY CORRECTIONAL I/A/P TO OCHOPEE...MOVING EAST AT 10 TO 15 MPH.
THESE STORMS WILL AFFECT...
COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY...
BIG CYPRESS SEMINOLE INDIAN RESERVATION...
BIG CYPRESS NATIONAL PRESERVE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2637 8088 2583 8091 2586 8142 2638 8117
TIME...MOT...LOC 1802Z 270DEG 9KT 2630 8110 2593 8130
BAXTER
Special weather statement, May 24, 1:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
228 PM EDT SAT MAY 24 2008
FLZ063-066-067-070-071-241930-
HENDRY FL-GLADES FL-INLAND PALM BEACH COUNTY FL-
INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-
228 PM EDT SAT MAY 24 2008
...STRONG THUNDERSTORMS DEVELOPING ACROSS HENDRY AND WESTERN INLAND
PALM BEACH COUNTIES...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING OVER THE HENDRY AND WESTERN INLAND
PALM BEACH COUNTIES. THESE STORMS WILL BE MOVING TO THE EAST AT 10
TO 15 MPH.
THESE STORMS WILL AFFECT...
LAKE HICPOCHEE...
MOORE HAVEN...
CLEWISTON...
SOUTH BAY...
DEVILS GARDEN...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2689 8110 2685 8109 2683 8106 2682 8095
2678 8094 2676 8092 2671 8082 2671 8078
2669 8075 2669 8074 2677 8075 2678 8072
2675 8071 2681 8070 2683 8066 2633 8071
2637 8105 2646 8137 2693 8108
TIME...MOT...LOC 1828Z 270DEG 5KT 2696 8106 2650 8136
BAXTERLocal storm report, May 24, 1:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 SSW KENDALL 25.62N 80.35W
05/24/2008 E0.25 INCH MIAMI-DADE FL NWS EMPLOYEE
REPORTED BY OFF DUTY NWS EMPLOYEE ALONG SOUTH DIXIE
HIGHWAY IN PERRINE.
&&
MOLLEDASpecial weather statement, May 24, 1:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT SAT MAY 24 2008
FLZ073-074-173-174-241915-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
242 PM EDT SAT MAY 24 2008
...NUMEROUS STRONG THUNDERSTORMS CONTINUE TO AFFECT METROPOLITAN
MIAMI-DADE COUNTY...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NARANJA...MOVING EAST AT 10 TO 15 MPH.
ADDITIONAL STRONG STORMS WERE LOCATED NEAR WEST KENDALL...PERRINE...
AND IN THE REGION BETWEEN CORAL GABLES...MIAMI BEACH...AND KEY
BISCAYNE. THIS ACTIVITY WAS ALSO MOVING EASTWARD AT 10 TO 15 MPH.
THESE STORM WILL AFFECT...
NARANJA...
CUTLER RIDGE...
PRINCETON...
PALMETTO BAY...
BLACK PT...
COCONUT GROVE...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING STRIKES...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2567 8015 2567 8016 2569 8019 2573 8016
2573 8023 2560 8031 2540 8032 2539 8023
2540 8023 2553 8018 2553 8017 2535 8024
2539 8027 2534 8033 2544 8055 2581 8045
2582 8018 2576 8017 2582 8014 2582 8011
TIME...MOT...LOC 1840Z 289DEG 12KT 2550 8042
70/DDEvent by event
4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Miami-Dade
- When
- May 24, 2:15 PM EST
- Where
- Miami-Dade County, 1.88 mi SE of Leisure City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 25.458, -80.412
Unspecified wind damage near Homestead/Miami Speedway in Homestead.
Thunderstorm Wind, Miami-Dade
- When
- May 24, 2:30 PM EST to 2:35 PM EST
- Where
- Miami-Dade County, 0.41 mi NNE of Florida City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 25.456, -80.478
Homestead PD reported multiple power outages across Florida City and Homestead, likely due to downed power lines. Additional reports were received from the Miami Herald that around 967 customers were out of power in the Homestead and Florida City areas.
Hail, Broward
- When
- May 24, 4:03 PM EST
- Where
- Broward County, 4.98 mi WSW of Davie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.044, -80.305
The public reported nickel size hail in Cooper City.
Hail, Palm Beach
- When
- May 24, 4:42 PM EST
- Where
- Palm Beach County, 0.82 mi SW of Delray Beach
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.462, -80.079
A skywarn spotter reported golf ball size hail at the intersection of 6th Ave and Atlantic Ave.
Hail, Palm Beach
- When
- May 24, 4:43 PM EST
- Where
- Palm Beach County, 1.29 mi WSW of Delray Beach
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.462, -80.089
A skywarn spotter reported golf ball size hail at the intersection of interstate 95 and Atlantic Ave.
Thunderstorm Wind, Palm Beach
- When
- May 24, 4:45 PM EST
- Where
- Palm Beach County, 3.27 mi W of Delray Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 26.473, -80.123
Power lines were downed at the intersection of Lake Ida Road and Military Trail in Delray Beach.
Thunderstorm Wind, Palm Beach
- When
- May 24, 4:50 PM EST
- Where
- Palm Beach County, 5.68 mi WNW of Delray Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 26.514, -80.148
Power lines were downed at the intersection of Jog and Woolbright Roads in Boynton Beach.
Flash Flood, Palm Beach
- When
- May 24, 5:41 PM EST to 7:10 PM EST
- Where
- Palm Beach County, 1.14 mi SE of Delray Beach to 2.09 mi WSW of Delray Beach
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.457, -80.059
Delray Beach Police Department reported flooding at the intersection of Linton Boulevard and Congress Avenue with the intersection impassable. Delray Beach Police Department also reported flooding along Nassau Street with water intruding on some homes. Flood waters were near 2 feet deep at some locations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102335, 100842, 100844, 101146, 101147, 101156, 102334, 101148.